One of the issues that it took quite some time for clinicians, researchers, and pharmaceutical companies to admit is that abruptly discontinuing most medications after extended use will lead to an increased probability of some type of withdrawal.
The reasons for this are quite simple and based on the mechanism of action associated with most medications and normal bodily functions.
- The body automatically tries to maintain a state of homeostasis (a continuous level of balance in its functions).
- Taking any type of chemical substance disrupts the homeostatic balance that the system has already maintained.
- When homeostasis is interrupted, the system automatically tries to readjust itself by producing substances that counteract the effects associated with the disruption (the effects that the medications produce).
- As a result of trying to counteract the effects of the medication to maintain a state of balance, when the person stops using the medication, there is again a disruption of balance in the opposite direction from the effects of the medication.
- The disruption in the state of functioning associated with discontinuing medication is a sort of withdrawal syndrome.
Drug Withdrawal vs. Discontinuation Syndrome
Most often, when someone is experiencing adverse symptoms that are associated with stopping the abuse of a drug, professional sources will directly refer to these as withdrawal symptoms.” On the other hand, when the medication is being used to treat some type of medical condition, and the medication produces a withdrawal-like syndrome, professional sources often refer to this as discontinuation syndrome.
Essentially, a discontinuation syndrome is the same thing as withdrawal syndrome, but this term is often used in place of the term withdrawal for medications that are not considered to be significant drugs of abuse or when symptoms occur while under the supervision of a physician.
Thus, the use of the term withdrawal is associated with drug abuse and addiction, whereas discontinuation syndrome is associated with using a medication to treat a medical issue.
Discontinuation vs. Withdrawal Intensity
Generally, individuals who stop a medication that treats a medical condition will experience relatively mild symptoms that resolve rather quickly, whereas those who abuse drugs will often experience longer, more intense, and more dangerous symptoms. This is because of the higher levels of the drug and more extensive changes that occur in the body due to chronic drug abuse.
The use of the terms discontinuation syndrome versus withdrawal syndrome can also reflect different levels of symptom intensity.
Lisinopril may be known by the brand names Prinivil or Zestril, though it is now most often used as a generic drug.
Lisinopril is an ACE inhibitor — a medication designed to treat hypertension (high blood pressure). It is often used in conjunction with other medications and lifestyle changes to address hypertension, and it is successful for this purpose in many individuals.
In some cases, lisinopril may be discontinued if the person can control their blood pressure levels with diet and lifestyle changes; however, many people continue their use of lisinopril for many years, if not for the rest of their lives, once they start the drug.
It is not a controlled substance, it but does require a prescription.
Lisinopril Discontinuation Syndrome
Because lisinopril is not a significant drug of abuse, any symptoms that occur as a result of abruptly stopping the medication would likely be classified as discontinuation syndrome.
The literature suggests that the major symptoms that are most likely to occur as a result of the abrupt discontinuation of medications designed to treat hypertension like ACE inhibitors are:
- Rebound hypertension (a return of high blood pressure levels that are near or even above the levels present before using the medication)
- An increased risk for heart attack
- Increased risk for stroke
- Increased risk for other organ failure, such as kidney failure
The rebound increase in blood pressure may be rapid (occurring within 48 hours of discontinuation). The blood pressure increase appears to plateau after about five days and then stabilize, but it may not drop significantly.
Some studies indicate an increased mortality rate in individuals who stop using antihypertensive medications like ACE inhibitors.
A rapid increase in blood pressure can be dangerous and lead to other potentially serious issues, such as stroke or heart attack.
It appears that some groups are at an increased risk for rebound hypertension, such as people with diabetes, whereas people who had lower high blood pressure readings when they started using the medication experience less of a rebound effect.
Individuals taking lisinopril for hypertension who wish to discontinue the medication should discuss the situation with their physician. This way, the physician can monitor any changes that occur and address them.
Individuals who control their high blood pressure by altering their diet and getting more exercise are more likely to experience a successful transition from using ACE inhibitors to not using them at all.
When someone wishes to stop using lisinopril, their physician may attempt to slowly taper down the dose of the medication. If the person experiences increased blood pressure as they taper down the dosage, the physician might not completely discontinue it.
If the person’s hypertension persists after attempting to stop the use of lisinopril, the physician will often suggest the use of another medication or some other strategy to medically control high blood pressure.